To the Editor.
—Dr Westfall and colleagues1 raised ethical concerns regarding the frequent personal use of drug samples by medical personnel. We report on Clostridium difficile—related diarrhea as a complication of this practice in medical house staff who have ready access to pharmaceutical samples of antibiotics and frequent exposure to the organism in the hospital setting.A 26-year-old, otherwise healthy medical resident with self-diagnosed sinusitis began a course of amoxicillin-clavulanate samples that he had received from a pharmaceutical company representative. Ten days later he experienced crampy abdominal pain and watery diarrhea. He suspected C difficile—related diarrhea and empirically began a course of metronidazole until stool studies demonstrated C difficile by toxin assay (cultures for enteric pathogens were negative). His diarrhea responded to 10 days of oral metronidazole, but he experienced a relapse 4 weeks later that also responded promptly to re-treatment with the same regimen.A 28-year-old, otherwise